Ask Erowid

Ask a Question


Find an answer:

View By Category

Search Ask Erowid
Search Vaults


Enter a keyword in the search field above to look up a question or answer on a specific topic.

Off-Site Psychoactive Question Resources
  Ask Dr Shulgin

Resources at Erowid
  Plants & Drugs
  Freedom & Law
  Mind & Spirit
  Arts & Sciences
  Library / Bookstore
  What's New
  About Erowid
  .
Q: Why do some people's lips turn blue when they do nitrous oxide?

A: The mechanism of action for nitrous oxide is still not fully understood. However, the bluing of the lips from recreational nitrous oxide use is most likely caused by oxygen deprivation.



In anesthesia, nitrous oxide is titrated by mixing the gas with oxygen (O2). For dental procedures, the ratio used is usually at or near 50/50. This is somewhat adjustable, based on the patient need, reaction, and safety. Rarely do clinicians increase the nitrous much beyond 60% in a clinical/non-hospital setting. Blue lips or extremities are indications of inadequate O2 saturation. In a clinical setting, the O2 percentage would be immediately increased so the tissues are adequately perfused. The brain can suffer when saturation remains low for surprisingly short periods. It's always a good idea to pre-oxygenate prior to and post-oxygenate after nitrous administration (this can helps eliminate nasty headaches too).



Oxygenated blood is red while deoxygenated blood is darker red; the blue appearance is due to how light is reflected. The color change is a result of the interaction of oxygen with its carrier protein hemoglobin. Hemoglobin contains an iron atom that is bound to a large, multiple nitrogen containing ring system called a porphyrin (this whole complex is called a heme). When oxygen binds to the heme, it affects the electrons that are distributed within the heme. This perturbation of the electrons affects how the electrons interact with the wavelength (color) of the light reflected.



Many people who take nitrous oxide recreationally inhale large amounts without oxygen. The capillaries in the lips are very close to the skin and thus give a very good indication of the oxygenation state of the blood. One scenario is that a person who takes a large hit or multiple hits of nitrous is getting little to no oxygen, which is reflected in the bluing of the blood flowing through the lips. Such bluing is called cyanosis. Mild cyanosis is difficult to detect, and is more obvious in the mucous membranes and nail beds. There needs to be more than 5 grams of deoxygenated hemoglobin in a person's bloodstream to see cyanosis. Usually the oxygen saturation of the blood has to drop below 90% before this occurs. [Yahoo Health]



Another possibility, which we have been unable to find support for, is that the nitrous oxide is actually replacing the oxygen which would normally bind to hemoglobin. One reference (http://www.unco.edu/chemist/aichun/pub/NO2.pdf) indicates that nitrous oxide does bind to hemoglobin (along with other proteins) and mentions structural changes that could affect oxygen's ability to bind, but does not directly mention oxygen displacement.





In either cases, a low oxygenated state of blood (hypoxia)--whether due to low oxygen intake or displacement of oxygen by nitrous oxide--is not a good thing. Hypoxia can even occur without the tell-tale sign of bluing skin. While it may increase the experience of the nitrous (which is uniquely different from normal oxygen deprivation), it may possibly cause damage to sensitive tissues, such as neural or heart cells that depend on a constant supply of oxygen. It's important to note that one need not feel a sense of oxygen deprivation (shortness of breath or lack of air) in order for the body to be dangerously short of oxygen. It's quite possible to die by breathing pure nitrous oxide without ever feeling a shortness of breath.



Related information:



Blood Vessels and Human Blood

Cyanosis article on emedicine.com


Alwin K, Lothar L, Vitkin IA et al. "Why do veins appear blue? A new look at an old question". Applied Optics. 1996;35(7):1151-1160.




Revision History #





Asked By : Anonymous
Answered By : Sophie
Edited By : Spoon
Published Date : 5 / 10 / 2003
Last Edited Date : 2 / 7 / 2008
Question ID : 3036

Categories: [ Effects ] [ Nitrous Oxide ] [ Health ]



Ask Erowid v1.7 - Jul, 2005

(content and html © the Vaults of Erowid. Please ask permission before publicly reproducing.)